Valsartan and what I can or cannot eat!

Posted by tcokeefe @tcokeefe, Jul 3 4:01pm

I switched from Sprionolactone to Valsartan with my doctor's permission because I hated the restricted diet on Sprionolactone. I was first on 40 mg/day of Valsartan and ate whatever I liked, which includes bananas, lots of dark leafy greens, all sorts of fruit both fresh and dried, etc.. Basically a healthy diet! Well he upped my dosage to 80 mg/day because 40 mg wasn't getting my BP low enough. And immediately I started having horrible, painful muscle cramps in my feet, legs, hands, every night shortly after taking Valsartan. I read about it and that's a symptom of overload of potassium in your system (and can lead to cardiac arrest!!!!!)! I feel as if I can't win! Take BP med but eat a terrible diet of white bread/rice, applesauce and meat with very little healthy greens and fruits! Anyone else have this issue??

Hi @tcokeefe, I have high blood pressure/hypertension and I have taken spironolactone 25 mg and hydrochlorothiazide 25 mg for over 20 years with no issues and was eating pretty much what ever I wanted with no issues. I only recently started eating healthy in the past few years for other health reasons besides the high BP but it does help that also. Biggest thing I gave up was the salt. I never add it to anything anymore including meat or vegetables. It sounds like you like to eat healthy which is great. Mayo Clinic has some good information on using diet to help with blood pressure.

10 ways to control high blood pressure without medication:
https://www.mayoclinic.org/diseases-conditions/high-blood-pressure/in-depth/high-blood-pressure/art-20046974

Are you able to talk to your doctor about the new symptoms or maybe get another opinion?

REPLY

Thanks ! My BP has been pretty hard to control and, despite the side effects, the 80 mg dose of Valsartan is really bringing it down. I figure I will give it one more week to see if it’s just a matter of my body adjusting, and if I still continue with the massive muscle cramps following taking it at night, I will contact the doctor and see what my options are.

REPLY

Do you drink enough water during the day? Just wondering if that might be part of the problem ?

Liked by lucky1038

REPLY

I thought about that too, and although I do drink quite a bit of water I’ve been trying to drink more. Unfortunately, with the higher dose of valsartan, not to be too graphic, but I have to get up three or four times during the night to P!

REPLY
Please login or register to post a reply.